Latest Sexual Health News
FRIDAY, May 3 (HealthDay News) -- Women taking birth control pills with lower amounts of estrogen -- a commonly prescribed contraceptive -- may be at higher risk for chronic pelvic pain and pain during orgasm, according to new research.
A study of nearly 1,000 women found that women on the lower-dose oral contraceptives were more likely than those on the standard dose (with higher estrogen levels), or those not on the pill, to report pelvic pain.
"In our practice, we have seen a lot of this anecdotally," said Dr. Nirit Rosenblum, assistant professor of urology at NYU Langone Medical Center in New York City, a specialist in female pelvic medicine and reconstructive surgery.
She is scheduled to present the findings Tuesday at the American Urological Association's annual meeting in San Diego, but acknowledged additional research is needed to understand the association.
For her study, Rosenblum defined low-dose birth control pills as those that contain less than 20 micrograms (mcg) of synthetic estrogen. (The name often includes the word "lo.") Those that have 20 mcg or more are "standard" or normal dose.
To see if low-estrogen birth control pills might mimic those effects, she evaluated the online survey responses of 932 women, aged 18 to 39, associated with two large universities. Women with a history of pelvic pain, the painful pelvic condition endometriosis or any who were pregnant were excluded from the study.
The women answered questions about pain. Twenty-seven percent of those on a low-dose pill had pelvic pain symptoms or reported chronic pelvic pain compared to 17.5 percent of those not on the pill.
Those on normal-dose pills were less likely to have pelvic pain overall than those not on the pill, she found.
Low-dose pill users were twice as likely to report pain during or after orgasm than those not on the pill: 25 percent versus 12 percent. Those on higher-dose pills reported no difference in pain at sexual climax than those not using birth control pills.
Dr. Christopher Payne, a professor of urology at Stanford University School of Medicine and director of its division of female urology, said the information could be helpful. However, "I don't know if we can draw any conclusions from this," he added.
"You can only say there is an association [between the low-dose pills and pelvic pain]," he said. "You can't say it's cause and effect."
However, "it's certainly something people should be knowledgeable about," he added. The proposed mechanism -- that the lower estrogen somehow is linked with the pain -- is plausible, he said.
"We have observed people who have bladder pain say they often have flare-ups in the premenstrual period, which is the lowest estrogen level of the whole menstrual cycle," Payne said. However, some women also report pain in other parts of the cycle, he said.
"This information could help clinicians be aware there could be a connection between a woman's hormone level and her hormone therapy and their pain," Payne said.
However, he and other pain specialists see a subgroup of women -- those who have pain problems. Many women on the low-dose pills could be experiencing no problems at all with the lower estrogen levels, Payne said.
Women using low-dose pills who do experience pain might ask their doctor about switching to another contraceptive or using a higher dose, Rosenblum said. However, higher-dose pills are linked with other risk factors, such as blood clots and strokes, so women should discuss the pros and cons with their doctor.
The data and conclusions of research presented at medical meetings should be viewed as preliminary until published in a peer-reviewed journal.
Copyright © 2013 HealthDay. All rights reserved.